Kansas, 2012Damaging Wind in Kansas, May 17, 2012
May 17, 2012 · NWS DDC · 1 event in 1 county or zone
Wind damage likely caused by a gustnado occurred during the evening near Montezuma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Wind damage likely caused by a gustnado occurred during the evening near Montezuma.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 17, 4:35 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, May 17, 4:35 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT THU MAY 17 2012
...UPDATED FOR THE 00Z TAF ISSUANCE...
.SYNOPSIS...
ISSUED AT 1051 AM CDT THU MAY 17 2012
AT 12Z THURSDAY A -15C 500MB UPPER LEVEL TROUGH WAS LOCATED OVER
CENTRAL COLORADO AND A SURFACE TROUGH OF LOW PRESSURE EXTENDED
FROM THE PANHANDLE OF NEBRASKA ACROSS EASTERN COLORADO. LOW LEVEL
MOISTURE AHEAD OF THIS SURFACE TROUGH APPEARS LACKING WITH SURFACE
DEW POINTS MAINLY IN THE 30S AHEAD THIS TROUGH AND 850MB DEW POINTS
RANGING FROM -1C TO +2C. 700MB TEMPERATURES ACROSS WESTERN
NEBRASKA, EASTERN COLORADO AND NORTHEAST NEW MEXICO RANGED FROM +8
TO NEAR +10C. THE DODGE CITY SOUNDING INDICATED 40-45KNOTS JUST
ABOVE THE SURFACE WITH WINDS SPEEDS OF 45 TO 55 KNOTS IN THE LOWER
LEVELS OBSERVED FROM THE 12Z NORTH PLATTE UPPER AIR SOUNDING.
&&
.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 145 PM CDT THU MAY 17 2012
AT 18Z THE SATELLITE LOOP INDICATED AN UPPER LOW WAS LOCATED
ACROSS EASTERN COLORADO WITH EVEN SOME CONVECTION STARTING TO
APPEAR ACROSS PORTIONS OF EASTERN COLORADO. WIDELY SCATTERED HIGH
BASED THUNDERSTORMS STILL APPEAR POSSIBLE ACROSS PORTIONS OF WESTERN
KANSAS LATE TODAY BASED ON INSTABILITY AND LOCATION OF THE SURFACE
BOUNDARY. WILL THEREFORE KEEP A MENTION OF SMALL PRECIPITATION
CHANCES GOING HERE AFTER 20Z WITH THE MAIN HAZARD FROM THESE
STORMS BEING STRONG WINDS.
FOR TONIGHT...ANY ISOLATED HIGH BASED THUNDERSTORM PERSISTING
INTO THE EVENING PERIOD IS EXPECTED TO DISSIPATE BY OR SHORTLY
AFTER SUNSET. AS THE UPPER LEVEL LOW MOVES EAST INTO CENTRAL
KANSAS OVERNIGHT CLOUD COVER IS EXPECTED TO DECREASE FROM WEST TO
EAST. SURFACE TROUGH OF LOW PRESSURE HOWEVER WILL REMAIN NEAR THE
COLORADO BORDER AND A SOUTH WIND WILL CONTINUE AT 15 TO 20 MPH.
BASED THESE WIND SPEEDS OVERNIGHT HAVE DECIDED TO FOLLOW THE
PREVIOUS FORECAST IN KEEPING OVERNIGHT LOWS IN THE UPPER 50S TO
LOWER 60S WHICH ARE AT OR SLIGHTLY ABOVE GUIDANCE.
ON FRIDAY THE TROUGH OF LOW PRESSURE NEAR THE COLORADO BORDER
WILL DEEPEN AS ANOTHER UPPER LEVEL TROUGH MOVES EAST ACROSS THE
FOUR CORNERS REGION. ACROSS WESTERN KANSAS 700MB TEMPERATURES ARE
EXPECTED TO WARM TO AROUND 12C AND 850MB TEMPERATURES WILL VARY
FROM NEAR 20C IN SOUTH CENTRAL KANSAS TO AROUND 30C CLOSE TO THE
COLORADO BORDER AT 00Z SATURDAY. USING THIS AS A FIRST GUESS THE
HIGHS FRIDAY AFTERNOON WOULD BE RANGING FROM NEAR 90 IN SOUTH
CENTRAL KANSAS TO THE MIDDLE 90S NEAR THE COLORADO BORDER.
WINDS WILL ALSO BE AN ISSUE ON FRIDAY AFTERNOON WITH THE BOUNDARY
LAYER AND MIXED LAYER WINDS FORECAST TO RANGE FROM 30 TO 35 KNOTS
BETWEEN 18Z FRIDAY AND 00Z SATURDAY. MEAN MIXED LAYER WINDS ALSO
FORECAST WINDS NEAR 30KTS WHICH WHERE ARE 5-10KNOTS STRONGER THAN
THOSE THAT WERE EXPECTED TODAY. WITH THIS IN MIND AND GIVEN THE
AFTERNOON SURFACE WIND SPEEDS THAT WERE OCCURRING ACROSS NORTH
CENTRAL AND POTIONS OF SOUTHWEST KANSAS WILL GO AHEAD AN ISSUE A
WIND ADVISORY FOR AREAS ALONG AND EAST OF A DIGHTON TO HUGOTON
LINE.
INHERITED SMALL CHANCES AGAIN FOR HIGH BASED THUNDERSTORMS NEAR
THE LEE TROUGH NEAR THE COLORADO BORDER. MODEL SOUNDINGS IN FAR
WESTERN KANSAS DOES SUGGEST THE CLOUD BASES WILL BE HIGHER THAN
TODAY AND THERE WILL ALSO BE SOME INSTABILITY PRESENT AS WELL. WILL
THEREFORE KEEP THE SLIGHT CHANCE FOR LATE DAY THUNDERSTORMS GOING.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 226 PM CDT THU MAY 17 2012
AN UPPER LEVEL SHORT WAVE TROUGH WILL MOVE THROUGH THE ROCKIES
FRIDAY NIGHT THEN INTO THE CENTRAL PLAINS ON SATURDAY. THIS FEATURE
WILL HELP PUSH A SURFACE COLD FRONT THROUGH THE AREA ON SATURDAY.
00Z AND 12Z MODELS ARE A LITTLE FASTER WITH THE TIMING OF THIS
SYSTEM AND HAVE LOWERED HIGHS ACROSS WEST CENTRAL KANSAS WHERE THE
FRONT IS ANTICIPATED TO MAKE IT THOUGH BY MID DAY. HIGHS ON SATURDAY
ARE FORECASTED TO RANGE FROM THE LOWER 80S ACROSS WEST CENTRAL
KANSAS WITH UPPER 80S TO LOWER 90S ELSEWHERE. BREEZY SOUTHERLY WINDS
WILL BE FELT AHEAD OF THIS FRONT WITH NORTH TO NORTHEAST WINDS FELT
BEHIND THIS FRONT. A FEW THUNDERSTORMS MAY FORM IN THE LATE
AFTERNOON ACROSS AREAS EAST OF HAYS TO MEADE THEN MOVE EASTWARD INTO
CENTRAL AND SOUTH CENTRAL KANSAS BY THE LATE EVENING HOURS. UPPER
LEVEL DYNAMICS WILL BE WEAK, HOWEVER, A FEW STORMS MAY BECOME SEVERE
AS MID LEVEL DYNAMICS LOOK MORE THAN ADEQUATE. THE MAIN CONCERNS
WITH THESE STORMS WILL BE HAIL LARGER THAN QUARTERS AND WIND GUSTS
ABOVE 60 MPH. TORNADOES CAN BE MOSTLY RULED OUT AS THE LOWER LEVELS
OF THE ATMOSPHERE WILL BE DRY CREATING HIGH BASES THAN NORMAL.
THE COLD FRONT PUSHES INTO SOUTH CENTRAL KANSAS SATURDAY NIGHT AND
SLOWS DOWN AS THE AFOREMENTIONED UPPER LEVEL TROUGH MOVES INTO THE
MISSISSIPPI VALLEY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTH CENTRAL KANSAS THROUGH SUNRISE, HOWEVER, WITH NO DAYTIME
HEATING AND WEAK LOW LEVEL JET THE SEVERE THREAT SHOULD DIMINISH.
MOSTLY CLOUDY SKIES WILL ALSO BE OBSERVED ACROSS THIS AREA WITH
PARTLY CLOUDY SKIES AND DRY CONDITIONS FOUND ELSEWHERE. THE COLD
FRONT WILL MOVE WELL SOUTH OF WESTERN KANSAS ON SUNDAY AND I HAVE
CONTINUED TO PLACE NEAR ZERO POPS IN THE GRIDS. NORTHERLY WINDS ARE
FORECASTED SUNDAY THEN SHIFTING TO THE EAST SUNDAY NIGHT. AS FOR
TEMPERATURES, LOWS SUNDAY MORNING ARE ANTICIPATED TO RANGE FROM THE
LOWER 50S ACROSS THE KS/CO BORDER TO NEAR 60 ACROSS SOUTH CENTRAL
KANSAS. COOLER TEMPERATURES WILL BE FELT BEHIND THE FRONT SUNDAY
WITH HIGHS ONLY REACHING INTO THE UPPER 70S. LOWS BY MONDAY MORNING
WILL SINK INTO THE LOWER TO MID 50S.
THE EARLY PART OF NEXT WEEK SHOULD SEE FAIRLY QUIET WEATHER AS UPPER
LEVEL RIDGING BUILDS EASTWARD TOWARD THE CENTRAL PART OF THE COUNTRY
AND SURFACE HIGH PRESSURE EXTENDS ACROSS THE CENTRAL PLAINS. I HAVE
PLACED A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING AS MODELS SUGGEST A WEAK SHORTWAVE TO MOVE UP AND OVER THE
UPPER LEVEL RIDGE. HIGHS DURING THIS TIME FRAME WILL GENERALLY BE IN
THE 80S WITH LOWS IN THE UPPER 50S AND LOWER 60S.
THE UPPER RIDGE IS FORECASTED TO FLATTEN OUT TOWARD THE MIDDLE OF
THE WEEK AS AN UPPER LEVEL LONG WAVE TROUGH MOVES INTO WESTERN
UNITED STATES. THIS WILL FORCE A SURFACE TROUGH TO REDEVELOP OVER
THE HIGH PLAINS AND WITH RETURN SOUTHERLY FLOW BRINGING BETTER
MOISTURE BACK INTO THE REGION...INCREASING CHANCES FOR
THUNDERSTORMS.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 527 PM CDT THU MAY 17 2012
PLENTY OF MID AND HIGH CLOUDS WILL COVER THE AREA THROUGH
MIDNIGHT, BUT OVERALL, VFR CONDITIONS WILL PREVAIL. A LINE OF
SC TATTERED SHOWERS AND THUNDERSTORMS WILL CROSS GCK AND DDC TAF
SITES, BUT THE ONLY SIGNIFICANT WIND THAT MIGHT HAPPEN IS A
35-45KT DOWN BURST. THE RISK OF SHOWERS AND ISOLATED THUNDERSTORMS
WILL DIMINISH AFTER 04Z. ON FRIDAY, SOUTH WINDS WILL AGAIN PICK UP
INTO THE 24G34KT RANGE AT ALL TAF SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 60 90 63 94 / 10 10 10 20
GCK 57 93 62 87 / 20 10 10 20
EHA 60 96 59 89 / 20 10 10 10
LBL 58 94 62 94 / 20 10 10 10
HYS 60 92 64 90 / 10 10 10 40
P28 63 90 65 89 / 10 10 10 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM TO 8 PM CDT FRIDAY FOR KSZ031-045-046-
063>066-076>081-085>090.
&&
SYNOPSIS...BURGERT
SHORT TERM...BURGERT
LONG TERM...HOVORKA 42
AVIATION...BURKE
Hazardous weather outlook, May 17, 1:33 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
233 PM CDT THU MAY 17 2012
KSZ030-031-043>046-061>066-074>081-084>090-181945-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
233 PM CDT THU MAY 17 2012 /133 PM MDT THU MAY 17 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING ACROSS WESTERN KANSAS. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE MAINLY WEST OF HIGHWAY 83 TO THE COLORADO
BORDER. THE MAIN HAZARD FOR ANY POTENTIAL STORM WILL BE WIND GUSTS
UP TO 60 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WIND ADVISORY IS IN EFFECT FOR FRIDAY FROM 11 AM TO 8 PM. PLEASE
REFER TO THE LATEST WEATHER MESSAGE FOR ADDITIONAL DETAILS.
THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS
SATURDAY AFTERNOON AND EVENING IN ASSOCIATION WITH A COLD FRONT.
ANY DEVELOPING STORM MAY BECOME SEVERE WITH QUARTER SIZE HAIL OR
GREATER POSSIBLE AND DAMAGING WINDS.
STORMS WILL BE POSSIBLE AGAIN TUESDAY. IT IS TOO EARLY TO
DETERMINE WHETHER ANY STORMS DEVELOPING EARLY NEXT WEEK WILL
BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
18
In the hours before
Special weather statement, May 17, 4:16 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT THU MAY 17 2012
KSZ075-076-085-172300-
GRANT-HASKELL-STEVENS-
516 PM CDT THU MAY 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...NORTHERN STEVENS AND
NORTHWESTERN HASKELL COUNTIES...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HICKOK...MOVING NORTHEAST AT 30 MPH.
WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3774 10127 3773 10103 3762 10081 3738 10128
3753 10142
TIME...MOT...LOC 2216Z 225DEG 25KT 3754 10125
RUSSELLThunderstorm Wind, Gray
- When
- May 17, 5:47 PM CST
- Where
- Gray County, 0.55 mi W of Montezuma
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.600, -100.460
Several large tree limbs 3 to 4 inches in diameter were blown out of a tree line. The observer indicated it appeared to be a gustnado that moved through along the leading edge of the strong wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, May 17 to 21, 2012$126,000 · 1.75 in hail · 27 events
- Flash Flooding and Hail in Virginia, May 17, 2012$46,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Georgia, May 17, 2012$34,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in Georgia, May 17, 201250 kt wind · 12 events
- Hail and Damaging Winds in Florida, May 17, 20122 in hail · 11 events
- Hail and Damaging Wind in Florida, May 17, 20121.75 in hail · 9 events
- Hail and Damaging Wind in Georgia, May 17, 2012$12,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in South Carolina, May 17, 20121.5 in hail · 5 events
- Damaging Winds in Georgia, May 17, 2012$5,000 · 50 kt wind · 4 events
- Flash Flooding in South Carolina, May 17, 20123 events
- Damaging Winds in Kansas, May 17, 2012$200 · 56 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 17, 20121 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387355.